Alert archive / Idaho / Red Flag Warnings in 2012

Red Flag Warning 45, NWS Pocatello, ID

October 2, 201214 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Oct 2, 2012, 3:15 AM MDT for 14 counties in Idaho. It took effect at Oct 2, 2012, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 2, 2012, 3:15 AM MDT (09:15 UTC)
In effect from
Oct 2, 2012, 12:00 PM MDT
Expired
Oct 2, 2012, 8:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 9.3 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2012-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2012-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3052 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WWUS85 KPIH 020915
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
315 AM MDT TUE OCT 2 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 409...
410...412 AND 413...

IDZ409-410-412-413-022115-
/O.NEW.KPIH.FW.W.0045.121002T1800Z-121003T0200Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-
315 AM MDT TUE OCT 2 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 409...
410...412 AND 413...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING. 

* AFFECTED AREA: IN IDAHO...FIRE ZONE 409 MIDDLE SNAKE RIVER 
  VALLEY/TWIN FALLS BLM...FIRE ZONE 410 UPPER SNAKE RIVER 
  VALLEY/IDAHO FALLS BLM...FIRE ZONE 412 GOOSE CREEK AND RAFT 
  RIVER VALLEY/SOUTHERN SAWTOOTH NF...FIRE ZONE 413 CARIBOU 
  RANGE/CARIBOU NF.

* TIMING: WIND SPEEDS WILL INCREASE THROUGHOUT THE DAY REACHING
  WARNING LEVELS AFTER NOON AND CONTINUING THROUGH 8 PM MDT THIS
  EVENING. 

* WIND: WIND GUSTS OF 25 TO 35 MPH ARE EXPECTED ACROSS THE REGION
  THIS AFTERNOON AND EVENING.

* HUMIDITY: MINIMUM AFTERNOON HUMIDITY LEVELS ARE EXPECTED TO
  RANGE FROM 10 TO 20 PERCENT.

* IMPACTS: STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM
  TEMPERATURES CAN CREATE HIGH FIRE GROWTH POTENTIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
2 follow-up statements
792 
WWUS85 KPIH 022004
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
204 PM MDT TUE OCT 2 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 409... 410...412 AND
413...

IDZ409-410-412-413-030200-
/O.CON.KPIH.FW.W.0045.000000T0000Z-121003T0200Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-
204 PM MDT TUE OCT 2 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 409... 410...
412 AND 413...

* AFFECTED AREA: IN IDAHO...FIRE ZONE 409 MIDDLE SNAKE RIVER 
  VALLEY/TWIN FALLS BLM...FIRE ZONE 410 UPPER SNAKE RIVER 
  VALLEY/IDAHO FALLS BLM...FIRE ZONE 412 GOOSE CREEK AND RAFT 
  RIVER VALLEY/SOUTHERN SAWTOOTH NF...FIRE ZONE 413 CARIBOU 
  RANGE/CARIBOU NF.

* TIMING: WIND SPEEDS WILL BE AT WARNING LEVELS THROUGH 8 PM MDT
  THIS EVENING.

* WIND: WIND GUSTS OF 25 TO 35 MPH ARE EXPECTED ACROSS THE 
  REGION THIS AFTERNOON AND EVENING. 

* HUMIDITY: MINIMUM AFTERNOON HUMIDITY LEVELS ARE EXPECTED TO 
  RANGE FROM 10 TO 20 PERCENT.

* IMPACTS: STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM 
  TEMPERATURES CAN CREATE HIGH FIRE GROWTH POTENTIAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/POCATELLO
544 
WWUS85 KPIH 030155
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
755 PM MDT TUE OCT 2 2012


IDZ409-410-412-413-030300-
/O.EXP.KPIH.FW.W.0045.000000T0000Z-121003T0200Z/
MIDDLE SNAKE RIVER VALLEY/TWIN FALLS BLM-
UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF-
CARIBOU RANGE/CARIBOU NF-
755 PM MDT TUE OCT 2 2012

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 409... 410... 412 AND
413...

WINDS ARE STILL GUSTY IN SOME AREAS BUT HUMIDITY HAS INCREASED.
WINDS WILL DIMINISH LATER TONIGHT...REDUCING THE THREAT OF
EXTREME FIRE BEHAVIOR. THE RED FLAG WARNING WILL EXPIRE AT 8 PM
MDT THIS EVENING.


$$


HTTP://WEATHER.GOV/POCATELLO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Oct 2, 2:52 AM MDT, 23 minutes earlier.

Area forecast discussion, Oct 2, 2:52 AM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
252 AM MDT TUE OCT 2 2012

.DISCUSSION...FOR THOSE WHO ARE WANTING THE WARM WEATHER TO LAST A
BIT LONGER...UNFORTUNATELY THAT LOOKS TO BE ENDING IN ABOUT 24
HOURS. FOR THOSE WHO ARE LOOKING FORWARD TO COOL TEMPERATURES AND
FALL TO FINALLY HIT US...THE NEXT FEW DAYS WILL BE RIGHT UP YOUR
ALLEY. FOR TODAY...IT WILL BE BREEZY AND DRY ACROSS THE AREA OUT
AHEAD OF THE MAIN STORM DROPPING SOUTHEASTWARD OUT OF CANADA.
ACROSS MUCH OF EASTERN IDAHO...WE SHOULD BE ABOUT THE SAME AS
YESTERDAY TEMPERATURE WISE. WE WILL SEE IT BE A BIT WARMER ACROSS
THE SNAKE PLAIN TODAY WITH SOME LOW 80S POPPING UP. ALONG THE
DIVIDE AND IN THE CENTRAL MOUNTAINS...THE INITIAL SURGE OF COOL
AIR WILL ARRIVE IN THE AFTERNOON. THIS WILL HOLD TEMPERATURES
DOWN 5-10 DEGREES VERSUS MONDAY BUT STILL EXPECT SOME 70S IN THE
VALLEYS. WIND SPEEDS CRANK UP TO 15-25 MPH SUSTAINED WITH HIGHER
GUSTS. THINGS BEGIN TO RAPIDLY CHANGE TONIGHT AS COOLER AIR
FILTERS IN ACROSS THE NORTHERN HALF OF OUR AREA...THEN OVERTAKES
US TOMORROW. HIGHS WEDNESDAY WILL BE 15-25 DEGREES COLDER IN
GENERAL. THE ONLY AREAS TO SEE ANY CHANCE OF PRECIPITATION WILL BE
ALONG THE DIVIDE AND IT WILL NOT BE MUCH AT ALL AS MOST OF IT WILL
BE ACROSS MONTANA AND WYOMING. WE COULD SEE A DUSTING OF SNOW AS
LOW AS THE VALLEY FLOORS OF THE UPPER SNAKE HIGHLANDS IMMEDIATELY
ALONG THE DIVIDE BY TOMORROW NIGHT. IT WILL REMAIN BREEZY WITH
WEST WINDS ACROSS THE SOUTH EARLY ON AND STRONGER NORTH TO
NORTHEAST WINDS OVERTAKING THE AREA DURING THE DAY. THOSE WINDS
WILL CARRY THE COLDER AIR ACROSS THE DIVIDE AND INTO OUR BY
THURSDAY MORNING. IT APPEARS ALL AREAS WILL SEE SOME KIND OF
FREEZE EVEN ACROSS THE MAGIC VALLEY AND SOUTHERN HIGHLANDS WHERE
IT MAY BE A LIGHT FREEZE. OTHER AREAS WILL SEE SOME OF THE COLDEST
AIR OF THE YOUNG FALL SEASON...WITH A HARD FREEZE IN MANY AREAS IF
YOU HAVEN'T HAD ONE ALREADY. POTENTIALLY...RECORD LOWS COULD BE
RESET IN A FEW AREAS WITH THE EXCEPTION OF BURLEY. THERE IS STILL
SOME UNCERTAINTY IN JUST HOW COLD IT WILL GET THURSDAY
MORNING...AS THERE ARE SOME INDICATIONS IT COULD GET EVEN COLDER
THAT THE CURRENT FORECAST. THE MODELS ARE NOT STILL NOT SURE HOW
STRONG THE SURGE OF COLD AIR WILL BE...BUT IT APPEARS UNLESS THERE
IS A MAJOR SHIFT THE OTHER WAY THAT IT WILL BE STILL BE COLD.

COOLER WEATHER SHOULD REMAIN WITH US INTO THE WEEKEND AS A COUPLE
OF WAVES DROP SOUTHEAST ACROSS THE AREA. WHILE IT WILL BE MAINLY
DRY...WE CANNOT RULE OUT A RAIN OR SNOW SHOWERS ACROSS THE CENTRAL
AND EASTERN MOUNTAINS WHEN ONE OF THESE STORMS PASS BY. HIGHS WILL
REMAIN SIMILAR TO TOMORROW ALL THE WAY THROUGH SATURDAY...WITH
TEMPERATURES IN THE 50S/LOW 60S IN THE VALLEYS AND 30S/40S IN THE
MOUNTAINS. OVERNIGHT WILL CONTINUE TO BE COLD WITH LITTLE CHANCE
FROM WHAT WE ARE FORECASTING THURSDAY MORNING. HEADING INTO NEXT
WEEK...THE MODELS ARE STRUGGLING WITH THE PATTERN. DEPENDING ON
WHAT YOU LOOK AT FOR AN ANSWER...WE ARE EITHER INFLUENCED BY A
RIDGE OR LOW PRESSURE THAT EITHER COMES DOWN FROM CANADA OR COMES
INLAND FROM THE PACIFIC. WITH SOME MUCH UNCERTAINTY OUT THERE...WE
ARE KEEPING WITH THE PREVIOUS IDEA OF TEMPERATURES REMAINING ON
THE COOL SIDE ALTHOUGH SLOWLY WARMING UP. WHILE THE CHANCE OF RAIN
OR SNOW IS LOW...IT WILL BE NON-ZERO. KEYES

&&

.AVIATION...A PAC SHORT-WAVE TROUGH WAS NOTED DIGGING SE THROUGH WRN
CANADA TOWARD NRN MONTANA EARLY THIS MORNING. MODELS REMAIN
CONSISTENT WITH THE IDEA THAT THE TROUGH WILL PUSH INTO THE MONTANA
HIGHLINE THIS AFTERNOON PLUNGING SSE OVERNIGHT AND INTO WYOMING BY
WEDNESDAY. STRONG GUSTY WEST WINDS WILL DEVELOP ACROSS SE IDAHO IN
ADVANCE OF THE TROUGH WITH SURFACE WINDS TURNING NE BEHIND AN
ASSOCIATED DRY COLD FRONT WHICH IS EXPECTED TO SHIFT SOUTH THROUGH
THE REGION LATE TONIGHT/WEDNESDAY MORNING. VFR CONDITIONS WILL
CONTINUE ACROSS SE IDAHO THROUGH WEDNESDAY. GENERAL AVIATION MAKING
THEIR WAY NORTH ACROSS THE DIVIDE INTO MONTANA WEDNESDAY WILL LIKELY
SEE MVFR/IFR CIGS AND VIS RESTRICTIONS IN SNOW ASSOCIATED WITH THE
LOW LEVEL UPSLOPE FLOW. HUSTON

&&

.FIRE WEATHER...A LOW PRESSURE SYSTEM DIGGING SOUTHEAST THROUGH
WESTERN CANADA EARLY THIS MORNING WILL REACH NORTHWEST MONTANA THIS
AFTERNOON AND WYOMING BY WEDNESDAY MORNING DRIVING AN ASSOCIATED DRY
SURFACE COLD FRONT INTO THE CNTRL MOUNTAIN DISTRICTS THIS EVENING
AND ACROSS THE REMAINDER OF SE IDAHO LATE TONIGHT/WEDNESDAY MORNING.
STRONG GUSTY WEST WINDS WILL DEVELOP ACROSS SE IDAHO IN ADVANCE OF
THE FRONT TODAY WITH NEAR CRITICAL AFTERNOON HUMIDITY VALUES.
EXPECTING HUMIDITY VALUES TO BE LOW ENOUGH ACROSS THE SNAKE RIVER
PLAIN AND SOUTHERN HIGHLANDS TODAY TO SUPPORT RED FLAG CONDITIONS IN
ZONES 409/410/412 AND 413. FURTHER NORTH WITHIN THE CNTRL
MOUNTAINS...AFTERNOON HUMIDITY LEVELS ARE EXPECTED TO RUN CLOSER TO
20 PERCENT WHICH IS STILL AN UNCOMFORTABLE POSITION GIVEN THE
EXPECTED WIND GUSTS TODAY. MODESTLY COOLER AFTERNOON TEMPERATURES
SHOULD HELP TO MINIMIZE IMPACTS IN THAT REGION HOWEVER AND THUS NO
HIGHLIGHTS WERE ISSUED AT THIS TIME. WIND SPEEDS WILL REMAIN
ELEVATED ACROSS THE SOUTH CNTRL HIGHLANDS WEDNESDAY BEHIND THE UPPER
TROUGH ALTHOUGH NOTABLY COLDER TEMPERATURES AND HIGHER HUMIDITY
LEVELS SHOULD LIMIT ANY EXTREME FIRE POTENTIAL IN THAT REGION. A
COOL NORTH FLOW WILL PREVAIL THROUGH FRIDAY WITH SOME MODERATION IN
TEMPERATURES EXPECTED OVER THE WEEKEND AND BLEEDING INTO EARLY NEXT
WEEK. HUSTON

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING
IDZ017-020-021.

RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING
IDZ409-410-412-413.

&&
Hazardous weather outlook, Oct 1, 3:18 AM MDT, 23 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
318 AM MDT MON OCT 1 2012

IDZ017>025-031-032-020930-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
318 AM MDT MON OCT 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ANY THREAT OF HAZARDOUS WEATHER FOR TODAY AND TONIGHT IS MINIMAL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLDER AIR WILL BEGIN TO FILTER INTO NORTHERN PORTIONS OF EASTERN
IDAHO TUESDAY AFTERNOON. AS THE MAIN STORM SYSTEM DROPS
SOUTHEASTWARD...THE COLDER AIR WILL EVENTUALLY FILTER INTO ALL OF
EASTERN IDAHO BY WEDNESDAY AND WEDNESDAY NIGHT. IT WILL BE BREEZY
BEGINNING TUESDAY AND CONTINUE OFF AND ON THROUGH WEDNESDAY NIGHT.
LIGHT PRECIPITATION...INCLUDING A DUSTING OF SNOW ACROSS THE NORTH
BETWEEN 6000-7000 FEET IS POSSIBLE TUESDAY NIGHT AND WEDNESDAY.

MUCH COLDER AIR WILL BE IN PLACE BEGINNING MIDWEEK. HIGHS WILL BE
IN THE 50S/LOW 60S IN THE VALLEYS AND 40S IN THE MOUNTAINS...WITH
VERY LITTLE WARMING THROUGH THE WEEKEND. LOWS WILL BE IN THE 20S
AND 30S IN THE VALLEYS AND 10S IN THE HIGHER VALLEYS. A FREEZE IS
POSSIBLE ACROSS THE NORTHERN VALLEYS WEDNESDAY MORNING...WITH MOST
VALLEY LOCATIONS SEEING A FREEZE THURSDAY AND FRIDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 3:13 AM MDTFreeze WatchPIH11 hr
Oct 2, 1:49 PM MDTFreeze WarningPIH43 hr

Nearby

Red Flag Warnings in Idaho, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.